Arkansas, 2010

Hail in Arkansas, January 20, 2010

January 20, 2010 · NWS LZK · 1 event in 1 county or zone

A surface low pressure and cold front over southern Oklahoma and northern Texas moved toward Arkansas on the evening of the 20th. Thunderstorms developed ahead of this cold front across portions of southeast Oklahoma and western Arkansas, and moved east.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

A surface low pressure and cold front over southern Oklahoma and northern Texas moved toward Arkansas on the evening of the 20th. Thunderstorms developed ahead of this cold front across portions of southeast Oklahoma and western Arkansas, and moved east. Some storms became strong to severe, with large, damaging hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Jan 20, 5:46 PM CST, 1 hour 59 minutes earlier.

Area forecast discussion, Jan 20, 5:46 PM CST, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
546 PM CST WED JAN 20 2010

.AVIATION...
NOT A LOT OF CHANGES MADE TO ONGOING TAFS. TIMED PRECIP IN LINE
WITH NAM. GFS LOOKS MUCH TOO OPTIMISTIC ON CEILINGS LATER
TONIGHT...APPARENTLY DUE TO ITS INDICATION OF A DRY SLOT WORKING
INTO AR. TAFS GENERALLY KEEP CEILINGS IN THE MVFR CATEGORY...
OCCASIONALLY LOWERING TO IFR...ESPECIALLY IN THE VICINITY OF
SHOWERS AND TSTMS. GREATEST COVERAGE OF CONVECTION SHOULD COME
FROM LATER THIS EVENING THROUGH THE EARLY MORNING HOURS THU. SOME
IMPROVEMENT BEGINNING AROUND MID MORNING THU.

&&

.PREV DISCUSSION... /ISSUED 250 PM CST WED JAN 20 2010/

SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT
PARTLY CLOUDY SKIES NOTED ACRS NWRN AR THIS AFTN HAVE ALLOWED TEMPS
TO WARM INTO THE 60S AND LOWER 70S. CLOUDS AND A FEW SHRA HAVE
PERSISTED OVR CNTRL AND SERN AR...WITH READINGS MAINLY IN THE 60S.

THE BREAK IN THE RAINFALL WL QUICKLY COME TO AN END TNGT AS THE NEXT
IN THE PARADE OF UPR LVL STORMS APCHS FM THE W. THIS NEXT SYS WAS
PASSING THRU THE FOUR CORNERS REGION THIS AFTN. THE 12Z MODELS CONT
TO INDC THAT THIS FEATURE WL TRACK EWD ACRS THE TX PANHANDLE AND OK
TNGT...THEN PASS ACRS NRN AR ON THU.

SHRA/TSRA WL REFORM TO THE SW OF AR BY THIS EVENING AND OVERSPREAD
THE FA TNGT. THERE IS STILL SOME QUESTION REGARDING THE AMOUNT OF
INSTABILITY THAT WL BE AVAILABLE AHEAD OF THIS SYS TO PRODUCE
STRONG/SVR STORMS.

SREF MUCAPES BETWEEN 1000 AND 1500 J/KG RMN PROGGED ACRS PARTS OF
CNTRL AND SERN AR EARLY THIS EVENING...WITH SFC LI/S OF -3 TO -5 OVR
SWRN AND CNTRL AR. THE AFOREMENTIONED UPR SYS DOES TEND TO TAKE ON A
NEGATIVE TILT...RESULTING IN INCRSG DIFFLUENCE ALOFT. OVERALL...
APPEARS THAT MAIN SVR WX THREAT OVR THE FA WL BE LARGE HAIL.
DAMAGING WINDS/ISOLD TORNADOES WL BE CONFINED MAINLY TOWARD SERN AR
AND POINTS FURTHER TO THE S. LOCALLY HVY RAINFALL CANNOT BE RULED
OUT AS WELL...BUT THE PRIMARY THREAT WL RMN TO THE SE OF THE FA.

EXPECT SHRA ACTIVITY TO LINGER INTO THU AS THE STORM SYS SLOLY
DEPARTS TO THE NE. HIGHEST RAIN CHCS WL BE ACRS NERN HALF OF THE
FA...WITH CHCS DIMINISHING AS THE DAY PROGRESSES. UPR RDG WL SLIDE
EWD ACRS AR FRI...PROVIDING A BRIEF RESPITE FM THE RAIN.

THE NEXT STORM SYS...CURRENTLY WORKING INTO THE WRN STATES...WL APCH
AR FM THE PLAINS FRI NGT. THE MODELS CONT TO INDC THAT THE MAIN UPR
LOW AND ASSOCD SFC STORM WL PASS WELL N OF AR SAT AND SAT NGT.
HOWEVER...THERE WL BE PLENTY OF WIND ENERGY ASSOCD WITH THE SYS...
BUT THE AMOUNT OF INSTABILITY RMNS A QUESTION. WL CONT TO HIGHLIGHT
THE POTENTIAL FOR SVR STORMS IN THE HWO AND MONITOR LATER MODEL DATA
AS THE WEEKEND APCHS.

LONG TERM...SUNDAY THROUGH WEDNESDAY
THE PERIOD BEGINS WITH THE STRONG STORM SYSTEM PUSHING ACROSS THE
PLAINS WITH THE SURFACE AND UPPER LOW OVER THE UPPER MID WEST...AND
THE COLD FRONT PUSHING ACROSS AR. PRECIP WILL BE ENDING FROM WEST TO
EAST DURING THE DAY SUNDAY...BEFORE ENDING IN THE LATE AFTERNOON TO
EVENING. CLOUDS WILL GRADUALLY THIN AND BECOME PARTLY CLOUDY
OVERNIGHT. THE AIRMASS BEHIND THIS SYSTEM IS A BIT COOLER THAN THE
PREVIOUS AND LOWS WILL GO TO THE UPPER 20S AND 30S STATE WIDE.
MAINLY DRY MONDAY...BUT AS THE STRONG SURFACE AND UPPER LOW
GRADUALLY MOVE EAST...THERE WILL BE SOME POSSIBLE CLOUDS AND LOW
CHANCES OF LIGHT PRECIP OVER NORTHERN AR...BEFORE ALL PUSHING EAST
DURING THE DAY MONDAY. DRY TUESDAY WITH MODERATING TEMPS. ON
WEDNESDAY...RETURN SOUTH FLOW TO AR AS THE SURFACE HIGH MOVES
EAST...WHILE AN UPPER RIDGE BUILDS INTO THE EASTERN PLAINS.
WEDNESDAY EVENING TO THURSDAY...WITH THE RETURN MOISTURE...SOME
CHANCES OF RAIN ARE BACK IN THE FORECAST WITH ADDITIONAL SHORTWAVE
ENERGY IN THE MEAN NEARLY ZONAL SOUTHERN FLOW TO AFFECT AR. OVERALL
PRECIP SHOULD BE LIQUID WITH A LACK OF STRONG COLD AIR.

&&

.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR     53  59  39  57 / 100  70  10   0
CAMDEN AR         55  68  40  68 / 100  20  10   0
HARRISON AR       48  53  36  57 / 100  60  10   0
HOT SPRINGS AR    51  65  40  64 / 100  30  10   0
LITTLE ROCK   AR  54  64  42  61 / 100  40  10   0
MONTICELLO AR     56  68  45  65 / 100  30   0   0
MOUNT IDA AR      50  63  35  63 / 100  30  10   0
MOUNTAIN HOME AR  51  54  36  57 / 100  70  10   0
NEWPORT AR        55  61  40  57 / 100  70  10   0
PINE BLUFF AR     55  66  44  62 / 100  30  10   0
RUSSELLVILLE AR   51  61  35  63 /  90  50  10   0
SEARCY AR         54  62  40  59 / 100  60  10   0
STUTTGART AR      55  65  43  59 / 100  50  10   0
&&

.LZK WATCHES/WARNINGS/ADVISORIES...NONE.
&&

AVIATION...28
Hazardous weather outlook, Jan 20, 3:30 PM CST, 4 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LITTLE ROCK AR
330 PM CST WED JAN 20 2010

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-211100-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
330 PM CST WED JAN 20 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SURFACE LOW PRESSURE WILL CONTINUE TO DEVELOP OVER TEXAS AND
OKLAHOMA...AS AN UPPER LEVEL SYSTEM DEVELOPS OVER THE SOUTHERN
PLAINS. THIS ENTIRE SYSTEM WILL MOVE TO THE EAST AND THEN THE
NORTHEAST WITH SHOWERS AND THUNDERSTORMS BECOMING MORE WIDESPREAD AS
THE EVENING PROGRESSES.

SOME OF THESE THUNDERSTORMS COULD BE STRONG TO SEVERE THIS EVENING
AND OVERNIGHT...AS THE STRONG UPPER LEVEL SYSTEM MOVES INTO
ARKANSAS. THE MAIN THREAT WITH THE STRONGEST STORMS WILL BE LARGE
HAIL DUE TO THE COLD AIR ALOFT WITH THE UPPER LEVEL SYSTEM. ALSO
STRONG DAMAGING WINDS WILL BE POSSIBLE. THE BEST CHANCE FOR SEVERE
WEATHER WILL BE OVER THE SOUTHERN HALF OF ARKANSAS THIS EVENING AND
OVERNIGHT WHERE BEST INSTABILITY IS FORECAST. HOWEVER...A FEW
ISOLATED STRONG TO SEVERE STORMS FURTHER NORTH SHOULD NOT BE RULED
OUT.

HEAVY RAIN WILL ALSO BE POSSIBLE DUE TO THE LARGE AMOUNTS OF
MOISTURE IN PLACE...WITH THE MOST CONCERN AGAIN OVER THE SOUTHERN
HALF OF THE STATE. OVERALL RAIN AMOUNTS WILL BE FROM HALF AN INCH TO
AROUND ONE INCH. ISOLATED SPOTS MAY SEE HIGH AMOUNTS OF ONE TO TWO
INCHES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

RAIN ENDING THURSDAY AFTERNOON. DRY FOR FRIDAY. THEN ANOTHER STRONG
STORM SYSTEM WILL MOVE INTO THE NATURAL STATE SATURDAY. A FEW STRONG
TO SEVERE STORMS WILL BE POSSIBLE SATURDAY AFTERNOON AND EVENING...
WITH LARGE HAIL AND STRONG WINDS THE MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS EVENING AND OVERNIGHT.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO WEATHER.GOV AND CLICK ON
CENTRAL ARKANSAS.

62/59/56

In the hours before

Special weather statement, Jan 20, 7:40 PM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
740 PM CST WED JAN 20 2010

ARZ067>069-210210-
BRADLEY-CALHOUN-DREW-
740 PM CST WED JAN 20 2010

...SIGNIFICANT WEATHER ADVISORY FOR BRADLEY...CALHOUN AND DREW
COUNTIES UNTIL 810 PM CST...

AT 740 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES WEST OF INGALLS...MOVING NORTHEAST AT 35
MPH.

SMALL HAIL...AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.

AREAS THAT WILL BE AFFECTED INCLUDE HERMITAGE.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LITTLE ROCK

56

The radar

The Western Arkansas radar (KSRX), 117 km away, was scanning. The volume nearest the first event began at 01:45 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Polk

When
January 20, 7:45 PM CST
Where
Polk County, 0.9 mi NE of Grannis
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
34.240, -94.320

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2010Every state in 2010This day in weather historyWarnings in Arkansas, January 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 212320.